[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 21, 1976

Withdrawal of Clonidine

Author Affiliations

University of Oklahoma College of Medicine and the Veterans Administration Hospital Oklahoma City

JAMA. 1976;235(25):2717-2718. doi:10.1001/jama.1976.03260510011008
Abstract

To the Editor.—  Warnings have repeatedly been raised regarding the possibility of rebound hypertension following the abrupt cessation of therapy with clonidine hydrochloride.1-6 While reports have suggested this as a possibility, they have largely been little more than individual case reports with no pretreatment blood pressure observations for comparison with the values obtained after cessation of clonidine administration. To our knowledge, there have been no studies specifically designed to ascertain the possibility of rebound hypertension.We have designed a study to specifically evaluate the possibility of rebound hypertension in patients who have been receiving clonidine for three days, and then again for four weeks. To date, 12 patients with a mild to moderate degree of essential hypertension have completed the protocol. The blood pressure findings thus far are summarized in the Table.At this point, there has been no evidence of rebound hypertension after abrupt cessation of clonidine use.

×